Suspected opioid-induced hyperalgesia in an infant following surgery: A case report

Research output: Contribution to journalArticlepeer-review

Abstract

What is Known and Objective: Opioids are commonly administered to infants having surgery. Opioid induced hyperalgesia (OIH) is a known adverse effect of opioids in adults but can be difficult to identify in infants. Case Summary: A 3-month-old received high-dose fentanyl during anorectoplasty for imperforate anus. He had signs and symptoms of OIH immediately after surgery. His pain and agitation were difficult to manage but improved after he received ketamine. What is New and Conclusion: OIH should be considered in infants postoperatively when pain worsens despite administration of escalating doses of opioids. Ketamine can be an effective therapeutic for OIH.

Original languageEnglish (US)
JournalJournal of Clinical Pharmacy and Therapeutics
DOIs
StateAccepted/In press - 2022

Keywords

  • infants
  • opioid
  • pain

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Suspected opioid-induced hyperalgesia in an infant following surgery: A case report'. Together they form a unique fingerprint.

Cite this